Procedural sedation gone wrong in patient with upper gastrointestinal hemorrhage

Christopher Sampson, Jason Wagner

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

Scenario overview A 45-year-old man with history of hepatitis C and esophageal varices presented to ED with hematemesis. On team's arrival in room, patient is undergoing esophagogastroduodenoscopy (EGD) with propofol sedation all coordinated by the GI MD. Nurse calls to team saying she is concerned patient is oversedated due to decreased responsiveness and hypotension. Immediately GI MD will note acute hemorrhage occurring at varices. Increasing tachycardia and hypotension result. GI MD will refuse to stop procedure - “give me one more minute, almost there.” Team needs to force MD to stop procedure, manage airway with hematemesis and control hemorrhage. Blood products or Blakemore may be used. Teaching objectives/discussion points Clinical and medical management.

Original languageEnglish
Title of host publicationSimwars Simulation Case Book
Subtitle of host publicationEmergency Medicine
PublisherCambridge University Press
Pages112-115
Number of pages4
ISBN (Electronic)9781107111011
ISBN (Print)9781107625280
DOIs
StatePublished - Jan 1 2015

Fingerprint Dive into the research topics of 'Procedural sedation gone wrong in patient with upper gastrointestinal hemorrhage'. Together they form a unique fingerprint.

  • Cite this

    Sampson, C., & Wagner, J. (2015). Procedural sedation gone wrong in patient with upper gastrointestinal hemorrhage. In Simwars Simulation Case Book: Emergency Medicine (pp. 112-115). Cambridge University Press. https://doi.org/10.1017/CBO9781107111011.028